News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Diabetes

Question: URGENT MEDICAL HELP REQUIRED


 hhoolliiee - Mon Apr 28, 2003 5:49 am

I am a 14 year old female with a very big worry. My grandmother had five toes removed from her feet because of gangrene and lack of blood curculation. These incident are quite common amongst my family history. I am worried I may be on the same path. My feet are always very cold and have a blueish tinge, they have very slight, blunt sensation and take months to heal from the smallest cut. They often have sevee pain rising to midway up my leg which feels as though there is a blockage allowing pressure to biuld up which is causing pain. It's like a suffocating pain but in my feet and lower leg. I have ben tested for diabetes and don't have it. I am not overweight. I realised this problem when I was 10 but i have an incling it's been there for years. It has taken a turn for the wose recently. I am very worried as I can't afford a doctor and have no access to free health care. My parents don't believe in doctors and I live in rural Australia and can not gain access to any by myself so i must know. What is wrong with me? Am I following in the footsteps of my relatives? How can I prevent, treat, minimise such problems? I am very worried please help, perhaps if i can get some information my parents might realise that my problem is serious and lend me some money or if it isn't i can finally be at ease. Please hurry.
 Dr. Tamer Fouad - Mon Apr 28, 2003 12:42 pm

User avatar Dear hhoolliiee,
There are many causes for gangrene of lower limbs.
arteriosclerosis obliterans and thromboangitis obliterans account for 95% of all cases of pvd (peripheral vascular disease) causing damage, additional causes of gangrene are:

Raynauds disease or syndrome

vascular changes with diabetes mellitus

polycythemia

sickle cell anaemia

arterial or venous embolism

phlegmasia cerulea dolens

ergotism and frostbite

severe trauma

chemical injury

congenital anularia constrictions

keratosis hereditarium mutilans

severe and complicated cutaneous pyodermas

hypogamma-globulinemia

cryoglobulinemia and pyoderma gangrenosum

dermatitis nodularis necrotica,

various types of vasculitis

subacute bacterial endocarditis

collagen disease

leprosy

tuberculosis

erysipelas and surgical infections of the palms

Some of these causes do run in families. Please state the cause which the doctor said led to the gangrene in your family members. Were they all diabetic.

One of the causes stated above is Raynaud's Disease:

Definition

Episodic vasospasm (constriction of small arteries) of the digits. It is characterized by digital blanching, cyanosis(blue), a feeling of numbness or dulled sensory response and rubor (red) after cold exposure and rewarming. It can also be induced by anxiety or stress. This condition is primarily confined to the fingers and toes but can affect areas of the body such as your nose, cheeks, ears and even tongue. Blanching represents the ischemic (lack of adequate blood flow) phase of the phenomenon, caused by digital artery vasospasm. Cyanosis results from deoxygenated blood in capillaries and venules (small veins). Upon rewarming and resolution of the digital vasospasm, a hyperemic phase ensues, causing the digits to appear red. Raynaud's can be a primary or secondary disorder.

Primary Raynaud's phenomenon is also called Raynaud's disease. Criteria for Raynaud's disease include episodic digital ischemia (sequence of color changes in the skin in response to cold or stress), a numb, prickly feeling or stinging pain upon warming or relief of stress, absence of arterial occlusion, bilateral distribution, absence of symptoms or signs of other diseases that also cause Raynaud's phenomenon, and duration of symptoms for 2 years or longer. Most people with Raynaud's disease develop symptoms before they reach 40 years of age. It can occur in young children. Raynaud's disease affects women three to five times more frequently than men. The prevalence is lower in warm climates than in cold climates.

An important point is to differentiate between Raynaud's and acrocyanosis, a condition in which there is persistent bluish discoloration of the hands or feet. Like Raynaud's phenomenon, cyanotic discoloration intensifies during cold exposure, and rubor may appear with rewarming. Acrocyanosis affects both men and women, and the age at onset is usually between 20 and 45 years. The prognosis of patients with idiopathic acrocyanosis is good, and loss of digital tissue is uncommon. Patients should avoid cold exposure and dress warmly. Pharmacologic intervention usually is not necessary. Alpha-adrenergic blocking agents and calcium channel blockers may be effective in some patients with acrocyanosis.

Hope this info helps.
 NurseJulz - Mon Jan 23, 2006 9:29 pm

My dad was dx with NIDDM many years ago, "maintained" on various oral medications (metformin, avalide, glyburide, etc...)over time. MI in 1994 with quad bypass 1996. Stage V ulcer to ball of foot for 8 years, treated very carefully and is now healing stage I. In the past 4 months he has had episodes of syncope, confusion/disorentation, increased SOB (mild emyphesima nonsmoker for 40 yrs now) and accuchecks abnornal. Serum Protein Urine lab (24 hr study) had a result of 6190.00!!!!!!!!!!!! Nephrologist tx was only change in lisinopril from 10mg bid to 40mg bid, and accuchecks more abnormal since med change. He clearly doesn't drink enough water (or any fluid) and has to be "bugged" before will drink as much as 3oz in an hour with a daily total of maybe 800oz max. What are some of the options for treatment for him as far as what we can do at home to help him improve? I've suggested or tried everything I know. Thank you.
Julz

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here